How ABVD makes me feel and Side effects

04/05/2020

Every treatment of ABVD i look forward too as I know I am one more treatment closer to the finish line. However I also dread it as I will be feeling sick for at least a week afterwards. I sometimes get fed up with having to feel horrible every two weeks, and the thing is I have no other choice. I have to put my body through hell to survive. My new motto that I read online one day is "You never know how strong you are until being strong is the only choice you have". ABVD is your friend but also your enemy. I must say i thought it would be an awful lot worse. I know ABVD affects people in all different ways but for me I have got away lightly. 

My side effects of chemotherapy:

Tiredness:  The chemotherapy and anti sickness tables wipe you out. I literally have no energy to move for the week after chemotherapy. It is an awful feeling as I use to be active, going to the gym, but that first week after ABVD treatment my body just wants to sleep. 

Nausea: This was really a problem for me. Thankfully i haven't thrown up but feeling really sick for a week constantly is one of the worst feelings ever. I have had to be put on a range of anti sickness medication just to help ease this sickness feeling. Any side effect you may have, no matter how small please tell your consultant or nurse as they will do all they can to help. They don't want you to feel this way either. 

Sore skin: About 4 days after each treatment of ABVD my skin hurts and I mean all over. I am not sure why this is but I think it is because chemotherapy kills all fast growing cells and your skin is one of them. So it is having to die and repair itself. Having a shower an be so painful when this happens as the water hitting your skin is not pleasant when it aches by anything that touches it. I have not found a pain killer yet to help with this, I just have to deal with it. Thankfully this only happens for 3 days max after treatment then my skin feels fine again and I can enjoy my shower.

Hair Loss: I will write a full blog page on this side effect as I know this one can be very challenging as it is your appearance for both men and woman.  For a short summary, I was told I would lose all of my hair but 8 rounds down and I still have a full head of hair. Yes it is falling out and it is thinner but its still there and looks fine. I am hoping I will get away with it. I know this is not the case for everyone and some will lose all their hair but please do not shave your head if you think you will be okay seeing it fall out as you may get away with it. Some people only do 8 rounds of chemotherapy and if that was my case my hair would be fine. Its hard its so hard I must say I have cried many days and nights over this but I have to keep going to survive. I had such thick long hair and i had to cut it to make it less traumatic when it started to fall out. I look in the mirror and don't see the same woman I once did. It really is one of the hardest things to see your hair fall out, but it will grow back, although it will take years until my hair is the length it once was. 

Back Acne: A horrible side effect I have had to deal with is back acne which at one point was starting to spread to my chest and arms. This is likely due to the steriods I have to take that helps fight my Lymphoma. Yes it is a small price to pay when its saving your life, but it is still awful to see these horrible, itchy, sore spots spreading on your body. Thankfully I was able to be prescribed antibiotics and antibiotic cream to help stop the spreading. However they are still here and I am hoping they will clear up once treatment is finished. Having to look in the mirror and see these spots is so upsetting, many of times I thought to myself I am just getting less attractive each day. Chemotherapy isnt just making me feel rubbish but it is also taking away my confidence which I have struggled with. Thankfully I have been told the spots will clear up once treatment is finished. I have to keep telling myself be strong this is temporary. I will get through this and I wont let cancer define me.

 Weight Gain: For people going through chemotherapy for Lymphoma your weight can go either way. You may lose weight due to sickness or you may gain it. For me I have put on 1 stone within 6 months, likely due to increased appetite from the steroids I am on. I also havent been able to excersise the way I used to before treatment as my body hasnt got the energy because of the effects of chemotherapy. I cant lift heavy objects due to my picc line so I have lost muscle in my arms. I am able to go on walks and sometimes a cycle on my good week. I plan to get myself back in shape once treatment is over. I am glad I have kept my appetite throughout treatment but constantly feeling hungry can be a real pain. My advise is dont push your body while going through treatment. Your body is fighting and needs all the energy it can get. So if one day you want to just stay in bed all day then do, dont be ashamed. Your kicking cancers ass. You are so strong and you just got to do whats right for you to get through it.